How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Dan B. Your Own Question
Dr. Dan B.
Dr. Dan B., Board Certified Ophthalmologist
Category: Eye
Satisfied Customers: 3343
Experience:  Eye surgeon experienced in cataracts, glaucoma, retina & neuro-ophthalmology
Type Your Eye Question Here...
Dr. Dan B. is online now
A new question is answered every 9 seconds

I am starting to see black spots and lightning flashes ( )

This answer was rated:

I am starting to see black spots and lightning flashes (?) out of my left eye ( I believe).
I had a cataract operation about a year ago and have been ok since.

Hello and thanks for your question.


Flashing lights can be due to traction on the retina from the vitreous jelly (occupies most of the volume of the back of the eye and is connected to the retina).

If have floating dots or spots that are new and that tend to follow your eye movements, floating behind and then catching up to the same position they occupied before then your symptoms sound consistent with what are called vitreous floaters. These floating spots or "bugs" as some people call them, are tiny pieces of the vitreous jelly that occupies a large amount of the volume of the back of the eye. This vitreous jelly, when we're born, is the consistency of a jello jiggler (thick jello). As we age it liquifies and becomes more fibrous bands and water.


Because of this liquification and the resultant fibrous bands that are left, there becomes more points of traction that the jelly exerts on the back of the eye where it is attached. As we move our eyes in different directions and as our pupils change shape, or even as we rub our eyes, some of these bands can become unattached from the back of the eye and a piece of it floats around, attached still to the rest of the jelly. It is this traction of the vitreous jelly on the retina that can produce these flashes. These flashes tend to be small, like starbursts and are usually intermittent; they can also appear as an arcing light. This process can happen more frequently in an eye that has had surgery.


One of the most important things to understand about floaters is that the process of a new floater happening can rarely lead to a retinal detachment, so it is important to know the 4 signs of a possible retinal detachment. These are: 1. sudden increase in or new floaters, 2. flashing or arcing lights that are persistent and not going away, 3. a shade/shadow/spot in your vision that you can't see light through, or 4. a large drop in your vision which doesn't improve after a few minutes. For any of these symptoms you must see an ophthalmologist as soon as possible.


Which phenomenon sounds more consistent with your symptoms? If it is the flashing associated with a possible migraine or is it the flashing from traction on the retina from the vitreous jelly? If it is the latter, you may consider getting a second opinion. If it does sound more like the migraine phenomenon, you could still consider getting a second opinion or just wait and see how it goes. But at any point if you are very concerned a second opinion is a good idea.


Does that help to answer your question?


I am happy to be able to help you today. If you would be so kind, please help me get credit for my efforts in answering your questions and press the ACCEPT button for this encounter. I will also be happy to answer any other questions until you have the information you need.


Any positive feedback and/or bonus you may feel prompted to provide would be welcomed and is appreciated. Thanks for your inquiry!


My opinion is solely informative and does not constitute a formal medical opinion or recommendation. For a formal medical opinion and/or recommendation you must see an eye doctor.

Dr. Dan B. and other Eye Specialists are ready to help you
Customer: replied 6 years ago.
The answer was very thorough and good. However, are there any medications/over the counter drops that would help this condition? I take heart medications ( Lipitor, Niaspan, Plavix and asperin) as well as Flomax and Proscar. Could any of these affect my eyes? Thanks
These medicines that you are taking generally do not affect this process (cause/exacerbate or improve it); Flomax can cause some effects on the pupil that can be manifest during cataract surgery, but it also generally does not play a role in this process you are having; there really are no specific medicines that play a significant role in this process.

Related Eye Questions